advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Washington State, USA:

My relative has severe neuropathy in her legs and feet causing her tremendous pain and occasionally needs a wheelchair. She takes medication, and might be having an injection in her spine in the hospital to relieve the pain temporarily. She also has neuropathy damage in her digestive system (regular vomiting, abnormal weight loss in lower extremities only), autonomic (bladder infection, fainting) and countless other side effects. She has tremendous pride and tries to hide the severity of the debilitating effects. I am concerned though about her ability to drive when her feet and legs have such severe nerve damage. She occasionally drives with my children. Should I have cause for concern?

Answer:

Since I have never examined your relative, it t would be hard to make a specific recommendation. However, I think there is concern when a person has severe neuropathy that they might have difficulty with sensation in their feet and sensing the gas and brake pedals in the car. Most of the time, people can tell you that they can or can't do those things, and I would not want to discriminate against her when she may be perfectly able to drive safely. If it bothers you, you might just ask her in a nice way.

I feel badly she is so symptomatic. The autonomic neuropathies are difficult and can even be debilitating when diarrhea and fecal incontinence is a problem. I would recommend she be seen by a physician familiar with diabetes and neuropathy. This may often require a team approach with a physician pain specialist, a neurologist, an endocrinologist, and a primary care physician.

JTL

DTQ-20021009142029
Original posting 17 Oct 2002
Posted to Complications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.